Suspected Albuterol Intoxication In A Dog
Article first published online: 1 JUL 2007
Journal of Veterinary Emergency and Critical Care
Volume 4, Issue 1, pages 7–13, January 1994
How to Cite
Vite, C. H. and Gfeller, R. W. (1994), Suspected Albuterol Intoxication In A Dog. Journal of Veterinary Emergency and Critical Care, 4: 7–13. doi: 10.1111/j.1476-4431.1994.tb00109.x
- Issue published online: 1 JUL 2007
- Article first published online: 1 JUL 2007
- Key words;
- adrenergic activity
A suspected case of intoxication of a dog by the beta2-adrenergic agonist albuterol is discussed. Clinical abnormalities observed included hypokalemia, weakness, tachycardia, tachypnea, hyperthermia, and delirium. Treatment with high-dose potassium supplementation helped to resolve these abnormalities.
Adrenergic control of potassium homeostasis is beta2-mediated and causes the intracellular uptake of potassium, primarily in liver and muscle. The mechanism of action of albuterol in decreasing serum potassium, its clinical applications in humans, and possible application in dogs are discussed.